Over-the-Counter Abuse – Beware!
Not too long ago, four local elementary school children ended up on respirators in the ICU after they each took 20 Coricidin tablets to get high. It was a good 36 hours before they were out of the woods. What started out to be an afternoon of fun, turned out to be a life-and-death struggle for the children and their parents.
So, if you think that people (including kids) do not abuse over-the-counter drugs, think again. In my practice, I’m seeing this kind of abuse more and more. Hey, it’s cheap and it’s accessible (and, therefore a real problem).
The Number One problem is Dextromethorphan. It’s found in cold medications that you can buy right off the pharmacy shelf – Coricidin HBP, Vick’s 44, Children’s Tylenol, Robitussin, Triaminic DM, Nicol, Theraflu, Dimetapp. Right now, this is one of the most abused compounds around, and the level of sophistication with the 8-to-12-year-old children using them is intense. The kids are the ones who’ve given this drug its street names: Triple C, Orange Crush, Dex, Skittles and Robo. They say they are “Robo-tripping.”
This drug can achieve the sedative or hypnotic effects of Oxycontin, Roxycodone, and Xanax, but, it actually produces a delirium – not a high – and a state of confusion. What actually happens is that the drug blocks one of the neurotransmitters, which causes the brain to stop functioning. After taking it, breathing problems may develop and blood pressure can fluctuate. It can cause hallucinations, dizziness, muscle twitches, nausea, vomiting, convulsion and death.
Some horrible trip, don’t you think?
Here’s another drug that is commonly abused: Pseudoephedrine. It’s in over-the-counter nasal decongestants: Entex, Pseudocot, Sudogest, Tylenol Cold, Theraflu, Tavist Allergy, Maxiflu and Robitussin. This drug is a stimulant-type, and, by the way, the actual chemical itself is a building block for Bathtub Meth. These drugs are often used on the street in conjunction with caffeine and Speed, and they produce a high similar to Methamphetamine, as well as shortness of breath, fluctuations of blood pressure and rapid heart rate. They also can cause seizures, hallucinations and death.
The third type of drug often abused is another stimulant that people take for dieting or to stay awake: Ephedra and Phenteramine. These drugs are dangerous because they can affect the heart. Since they are diuretics, they pull water from the body and throw off electrolytes. They also cause acid-based blood problems, which can lead to convulsions and death. Taking them too often can burn out the nerves in the intestinal wall, which causes the bowel to stop moving.
These are found in over-the-counter laxatives like Colectol and ExLax and are often taken with large amounts of Acetaminophen (Tylenol). This combination can shut down the liver and cause death in five days. So kids die when they play around with these medicines and inadvertently take too much Tylenol.
If you are a parent reading this and you’ve noticed an overabundance of any one of these over-the-counter medicines around your house, take note. You have cause to be suspicious…